Hail, Lawrence
- When
- August 7, 6:40 PM EST
- Where
- Lawrence County, 0.88 mi SE of Pulaski
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.112, -80.437
A trained spotter reported penny size hail in Pulaski.
Isolated thunderstorms developed late in the day with afternoon instability under cold air aloft. One severe thunderstorm developed over Lawrence county Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated thunderstorms developed late in the day with afternoon instability under cold air aloft. One severe thunderstorm developed over Lawrence county Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:02 PM EST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT THU AUG 7 2008 .SYNOPSIS... A UPPER TROUGH OVER THE NORTHEAST UNITED STATES WILL BRING COOLER TEMPERATURES AND A CHANCE OF SHOWERS TO THE REGION AS THE WEEKEND APPROACHES. DRIER BUT COOL WEATHER WILL PREVAIL FOR THE START OF THE NEW WEEK. && .NEAR TERM /THROUGH TONIGHT/... EXPECT DIURNALLY ENHANCED SHOWERS AND STORMS UNDER THE 500H TROUGH TO DISSIPATE THIS EVENING. LOWER LEVEL MOISTURE IS EXPECTED TO PRODUCE CLOUD COVER TOWARD DAWN. MIN TEMPS WILL GENERALLY BE IN THE MID TO UPPER 50S...ABOUT 5 DEGREES BELOW AVERAGE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... NOTICEABLY COOLER AIRMASS IN PLACE FOR FRIDAY...WITH MOISTURE AND INSTABILITY CREATED BY 500H LOW. A SIMILAR WEATHER SCEANARIO AS TODAY...WITH AFTERNOON CONVECTION FOR FRIDAY. TEMPERATURES ON FRIDAY SHOULD STRUGGLE INTO THE 70S...WITH MANY LOCATIONS RUNNING ABOUT 10 DEGREES BELOW AVERAGE. AS THE TROUGH FLATTENS SOMEWHAT ON SATURDAY...EXPECT LESS OF A CHANCE OF STORM DEVELOPMENT...AND A SLIGHT MODERATION IN TEMPS FOR SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE UPPER LOW WILL MOVE EASTWARD BY THE WEEKEND...BUT NORTHWEST FLOW WILL CONTINUE ACROSS THE GREAT LAKES. THIS PATTERN WILL ALLOW SURFACE HIGH PRESSURE TO BUILD ACROSS MUCH OF THE OHIO VALLEY. PRECIP CHANCES WILL REDUCE...BUT COOL TEMPERATURES WILL CONTINUE. SHOWERY WEATHER WILL RETURN BY THE MIDDLE OF NEXT WEEK && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN TO THE NORTH OF THE REGION THROUGH FRIDAY...WITH WAVES OF ENERGY PIVOTING AROUND IT. THIS WILL RESULT IN SCATTERED STORMS FORMING OVER AREA TERMINALS...MAINLY DURING THE AFTERNOON WITH PEAK HEATING. THIS TROUGH WILL FLATTEN OUT SOMEWHAT ON SATURDAY...WITH BUILDING SURFACE HIGH PRESSURE. THE UPPER LOW WILL DEEPEN AGAIN ON SUNDAY INTO MONDAY ENHANCING THE CHANCE OF MAINLY AFTERNOON CONVECTION. THE UPPER LOW FLATTENS ON TUESDAY...AS A SURFACE LOW PRESSURE SYSTEM ADVANCES TOWARD THE REGION. GENERALLY VFR CONDITIONS ARE EXPECTED THIS EVENING...WITH A FEW PERIODS OF IFR IN STORMS. PREVAILING MVFR TO VFR IS EXPECTED OVERNIGHT...WITH IFR POSSIBLE...AS LOWER LEVEL MOISTURE ADVECTS IN. GENERALLY VFR CAN THEN BE EXPECTED FOR FRIDAY AND SATURDAY...EXCEPT FOR A FEW PERIODS OF IFR IN SCATTERED STORMS FRIDAY. WHILE VFR WILL BE PREVAILING SUNDAY THROUGH TUESDAY...THE IFR POTENTIAL WILL INCREASE IN STORMS AND LOWER LEVEL MOISTURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 350 AM EDT THU AUG 7 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 350 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 200 PM EDT THU AUG 7 2008 PAZ008-009-015-016-071900- CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA- 200 PM EDT THU AUG 7 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... JEFFERSON...VENANGO...FOREST AND CLARION... AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF HUNTER...OR ABOUT 5 MILES SOUTH OF TIONESTA...MOVING EAST AT 28 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...BRIEF HEAVY DOWNPOURS CAN BE EXPECTED. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...FRYBURG... KELLETTVILLE...MARIENVILLE...REDCLYFFE...TIONESTA...WEST HICKORY... BLUE JAY...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS... DAWSON RUN AND DUNRING KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT THU AUG 7 2008 PAZ022-023-030-071915- ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 215 PM EDT THU AUG 7 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...WESTMORELAND AND INDIANA... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF SHELOCTA...MOVING EAST AT 26 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...BRIEF HEAVY DOWNPOURS CAN BE EXPECTED. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ARMAGH...BLAIRSVILLE...CLIMAX...CLYMER...ELDERTON...HOMER CITY... INDIANA...NEW FLORENCE...SALTSBURG...SHELOCTA...YELLOW CREEK STATE PARK...ADVANCE...ALVERDA...ATWOOD AND AULTMAN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 339 PM EDT THU AUG 7 2008 PAZ015-016-022-023-072045- ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA- 339 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS... STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG...INDIANA...JEFFERSON AND CLARION... AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF PUNXSUTAWNEY TO 5 MILES NORTHWEST OF MUFF...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF REYNOLDSVILLE TO 5 MILES NORTHWEST OF MUFF...MOVING SOUTHEAST AT 42 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLYMER...DAYTON...DORA...ELDERTON...FORD CITY...GLEN CAMPBELL... INDIANA...KITTANNING...MARION CENTER...MUFF...PLUMVILLE... PUNXSUTAWNEY...SMICKSBURG...YELLOW CREEK STATE PARK AND ADRIAN THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 519 PM EDT THU AUG 7 2008 PAZ022-023-030-032-072215- ARMSTRONG PA-FAYETTE PA-INDIANA PA-WESTMORELAND PA- 519 PM EDT THU AUG 7 2008 ...THUNDERSTORMS... THUNDERSTORMS WERE SCATTERED ACROSS PORTIONS OF WESTMORELAND AND INDIANA COUNTIES. AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF WESTMORELAND COUNTY AND EAST-CENTRAL INDIANA COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 30 MPH. THESE STORMS WILL PRODUCE SMALL HAIL ABOUT ONE HALF INCH IN DIAMETER...OCCASIONAL LIGHTNING...BRIEF GUSTY WINDS TO NEAR 30 MPH AND HEAVY DOWNPOURS. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT THU AUG 7 2008 OHZ041-PAZ007-013-020-072345- BEAVER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA- 658 PM EDT THU AUG 7 2008 ...THUNDERSTORMS... THUNDERSTORMS COULD MOVE INTO PARTS OF THE FOLLOWING FOLLOWING COUNTIES...COLUMBIANA...BEAVER...MERCER AND LAWRENCE... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM MOVING THROUGH CENTRAL TRUMBULL COUNTY...OHIO. THE STORM WAS MOVING TO THE SOUTHEAST ABOUT 25 MPH. THE STORM COULD AFFECT SOUTHWESTERN MERCER COUNTY AND NORTHWEST LAWRENCE COUNTY BY 730 PM. BE ALERT FOR SMALL HAIL...BRIEF GUSTY WINDS TO 30 MPH...HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING. IF THE STORM STRENGTHENS, WARNINGS WILL BE ISSUED. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny size hail in Pulaski.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130440.